Symptomatic bradycardia probably due to tizanidine hydrochloride in a chronic hemodialysis patient

Yukiko Kitabata, Hikari Orita, Motohiro Kamimura, Kazuhiro Shiizaki, Nobuhiko Narukawa, Takaya Abe, Hirotsugu Kobata, Tadao Akizawa

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A 71-year-old woman was admitted to the Wakayama Medical University Hospital with dizziness and loss of body balance. She had started hemodialysis at the age of 70. During the 33 days before admission, she received oral tizanidine hydrochloride at 3 mg/day for leg cramps. An admission electrocardiogram (ECG) demonstrated sinus bradycardia of 47 bpm. A 24-h ECG showed a total number of heartbeats of 68 779 and an average heart rate of 48 bpm. The maximum RR interval was 3720 msec. The electrophysiology test demonstrated slight sinus node dysfunction. There was no major organic heart disease. We suspected that tizanidine was the cause of bradycardia and stopped administration of this drug. After discontinuation symptoms gradually disappeared. The serum concentration of the tizanidine showed a higher trough of 1.78 ng/mL. In conclusion, because there was a disappearance of symptoms and a lightening of bradycardia due to the discontinuation of this medication, tizanidine was strongly suspected as the cause of severe bradycardia.

Original languageEnglish (US)
Pages (from-to)74-77
Number of pages4
JournalTherapeutic Apheresis and Dialysis
Volume9
Issue number1
DOIs
StatePublished - Feb 2005

Fingerprint

Bradycardia
Renal Dialysis
Electrocardiography
Sick Sinus Syndrome
Muscle Cramp
Electrophysiology
Dizziness
Heart Diseases
Leg
Heart Rate
tizanidine
Serum
Pharmaceutical Preparations

Keywords

  • Bradycardia
  • Hemodialysis
  • Tizanidine hydrochloride

ASJC Scopus subject areas

  • Hematology
  • Nephrology

Cite this

Symptomatic bradycardia probably due to tizanidine hydrochloride in a chronic hemodialysis patient. / Kitabata, Yukiko; Orita, Hikari; Kamimura, Motohiro; Shiizaki, Kazuhiro; Narukawa, Nobuhiko; Abe, Takaya; Kobata, Hirotsugu; Akizawa, Tadao.

In: Therapeutic Apheresis and Dialysis, Vol. 9, No. 1, 02.2005, p. 74-77.

Research output: Contribution to journalArticle

Kitabata, Y, Orita, H, Kamimura, M, Shiizaki, K, Narukawa, N, Abe, T, Kobata, H & Akizawa, T 2005, 'Symptomatic bradycardia probably due to tizanidine hydrochloride in a chronic hemodialysis patient', Therapeutic Apheresis and Dialysis, vol. 9, no. 1, pp. 74-77. https://doi.org/10.1111/j.1774-9987.2005.00206.x
Kitabata, Yukiko ; Orita, Hikari ; Kamimura, Motohiro ; Shiizaki, Kazuhiro ; Narukawa, Nobuhiko ; Abe, Takaya ; Kobata, Hirotsugu ; Akizawa, Tadao. / Symptomatic bradycardia probably due to tizanidine hydrochloride in a chronic hemodialysis patient. In: Therapeutic Apheresis and Dialysis. 2005 ; Vol. 9, No. 1. pp. 74-77.
@article{fe5fc7a2fba845ebb94d6a68b57fa861,
title = "Symptomatic bradycardia probably due to tizanidine hydrochloride in a chronic hemodialysis patient",
abstract = "A 71-year-old woman was admitted to the Wakayama Medical University Hospital with dizziness and loss of body balance. She had started hemodialysis at the age of 70. During the 33 days before admission, she received oral tizanidine hydrochloride at 3 mg/day for leg cramps. An admission electrocardiogram (ECG) demonstrated sinus bradycardia of 47 bpm. A 24-h ECG showed a total number of heartbeats of 68 779 and an average heart rate of 48 bpm. The maximum RR interval was 3720 msec. The electrophysiology test demonstrated slight sinus node dysfunction. There was no major organic heart disease. We suspected that tizanidine was the cause of bradycardia and stopped administration of this drug. After discontinuation symptoms gradually disappeared. The serum concentration of the tizanidine showed a higher trough of 1.78 ng/mL. In conclusion, because there was a disappearance of symptoms and a lightening of bradycardia due to the discontinuation of this medication, tizanidine was strongly suspected as the cause of severe bradycardia.",
keywords = "Bradycardia, Hemodialysis, Tizanidine hydrochloride",
author = "Yukiko Kitabata and Hikari Orita and Motohiro Kamimura and Kazuhiro Shiizaki and Nobuhiko Narukawa and Takaya Abe and Hirotsugu Kobata and Tadao Akizawa",
year = "2005",
month = "2",
doi = "10.1111/j.1774-9987.2005.00206.x",
language = "English (US)",
volume = "9",
pages = "74--77",
journal = "Therapeutic Apheresis and Dialysis",
issn = "1744-9979",
publisher = "Wiley-Blackwell",
number = "1",

}

TY - JOUR

T1 - Symptomatic bradycardia probably due to tizanidine hydrochloride in a chronic hemodialysis patient

AU - Kitabata, Yukiko

AU - Orita, Hikari

AU - Kamimura, Motohiro

AU - Shiizaki, Kazuhiro

AU - Narukawa, Nobuhiko

AU - Abe, Takaya

AU - Kobata, Hirotsugu

AU - Akizawa, Tadao

PY - 2005/2

Y1 - 2005/2

N2 - A 71-year-old woman was admitted to the Wakayama Medical University Hospital with dizziness and loss of body balance. She had started hemodialysis at the age of 70. During the 33 days before admission, she received oral tizanidine hydrochloride at 3 mg/day for leg cramps. An admission electrocardiogram (ECG) demonstrated sinus bradycardia of 47 bpm. A 24-h ECG showed a total number of heartbeats of 68 779 and an average heart rate of 48 bpm. The maximum RR interval was 3720 msec. The electrophysiology test demonstrated slight sinus node dysfunction. There was no major organic heart disease. We suspected that tizanidine was the cause of bradycardia and stopped administration of this drug. After discontinuation symptoms gradually disappeared. The serum concentration of the tizanidine showed a higher trough of 1.78 ng/mL. In conclusion, because there was a disappearance of symptoms and a lightening of bradycardia due to the discontinuation of this medication, tizanidine was strongly suspected as the cause of severe bradycardia.

AB - A 71-year-old woman was admitted to the Wakayama Medical University Hospital with dizziness and loss of body balance. She had started hemodialysis at the age of 70. During the 33 days before admission, she received oral tizanidine hydrochloride at 3 mg/day for leg cramps. An admission electrocardiogram (ECG) demonstrated sinus bradycardia of 47 bpm. A 24-h ECG showed a total number of heartbeats of 68 779 and an average heart rate of 48 bpm. The maximum RR interval was 3720 msec. The electrophysiology test demonstrated slight sinus node dysfunction. There was no major organic heart disease. We suspected that tizanidine was the cause of bradycardia and stopped administration of this drug. After discontinuation symptoms gradually disappeared. The serum concentration of the tizanidine showed a higher trough of 1.78 ng/mL. In conclusion, because there was a disappearance of symptoms and a lightening of bradycardia due to the discontinuation of this medication, tizanidine was strongly suspected as the cause of severe bradycardia.

KW - Bradycardia

KW - Hemodialysis

KW - Tizanidine hydrochloride

UR - http://www.scopus.com/inward/record.url?scp=15344344369&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=15344344369&partnerID=8YFLogxK

U2 - 10.1111/j.1774-9987.2005.00206.x

DO - 10.1111/j.1774-9987.2005.00206.x

M3 - Article

C2 - 15828911

AN - SCOPUS:15344344369

VL - 9

SP - 74

EP - 77

JO - Therapeutic Apheresis and Dialysis

JF - Therapeutic Apheresis and Dialysis

SN - 1744-9979

IS - 1

ER -